If you’re a man and you listen to the advertisements from some drug makers describing a condition known as “Low T” with symptoms such as low libido, zapped energy levels, weight gain and muscle loss, you might be tempted to take the drug maker’s advice and check with your doctor to see if you could be a candidate for testosterone replacement therapy.
Who wouldn’t want to look better, feel better, and have that spring in your step again? However, the drugs may be too good to be true, according to a study recently published in the Journal of the American Medical Association (JAMA). Men who take testosterone supplements are at greater risk of heart attack, stroke and death.
The retrospective cohort study examined the medical records of 8,709 men with low testosterone who underwent cardiac catheterization at Veterans Affairs (VA) hospitals between 2005 and 2011. Using VA Clinical Assessment Reporting and Tracking data, researchers compared outcomes between patients who began using testosterone therapy after their initial catheterizations with those who did not use the drug after catheterization. Patient outcomes of heart attack, stroke, or death from any cause were compared between the two groups and used to estimate percent survival at 500, 1,000, 1,500, and 2,000 days after the start of testosterone therapy.
All patients were between the ages of 60 and 63, had undergone coronary angiography, had low testosterone levels, and had never previously used testosterone treatment. There were no significant differences between the health of the men in the two groups, including age, coronary artery disease, blood pressure, and cholesterol levels.
Researchers found that after three years, about a quarter of the men on testosterone therapy had an adverse cardiovascular event compared to a fifth of the men who were not on testosterone supplements. Testosterone use was also associated with an increased risk of death, heart attack and stroke.
This and other recent studies raising cardiovascular concerns with testosterone products has prompted the Food and Drug Administration (FDA) to launch an investigation into the safety of the drugs.
Source: Healthcare Professionals Network